Thunderstorm Wind, Red Willow
- When
- August 12, 5:17 AM CST
- Where
- Red Willow County, 0.81 mi WNW of (Mck)mc Cook Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.204, -100.594
A linear cluster of storms moved east into northwest Kansas from Yuma County and merged into one large line with clusters in Cheyenne County, Colorado and southwest Nebraska on August 11th. As the main line continued across northwest Kansas and southwest Nebraska, more convection developed throughout the evening and into the early morning hours of August 12th producing 59 mph thunderstorm wind…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A linear cluster of storms moved east into northwest Kansas from Yuma County and merged into one large line with clusters in Cheyenne County, Colorado and southwest Nebraska on August 11th. As the main line continued across northwest Kansas and southwest Nebraska, more convection developed throughout the evening and into the early morning hours of August 12th producing 59 mph thunderstorm wind gusts in the city of McCook in Red Willow County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 2:59 AM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 259 AM MDT Wed Aug 12 2020 .SHORT TERM...(Today through Friday) Issued at 203 AM MDT Wed Aug 12 2020 Overnight convection certainly overperformed model guidance, and remnant outflows/boundaries may play a role for this afternoon. Latest CAMs suggest convection developing late, towards 23z, in northeast Colorado/southwest Nebraska, then tracking eastward and eventually southeastward into north central Kansas tonight as a weak shortwave trough moves across the central plains, then low level jet kicks in tonight sustaining/strengthening convection. Favored area will be Kansas/Nebraska border. HRRR suggests majority of convection will stay just north of the area, while 3km NAM has it further south, as do the global models. As for hazards, initial development may see a risk of large hail/damaging winds in a well mixed boundary layer, then transitioning primarily to a wind threat as convection moves east tonight. Ridge continues to be centered near the Four Corners through the end of the week with weak shortwave troughs rotating around it. However, the global models suggest the ridge will build slightly into the central High Plains the next couple of days, with 500mb heights rising 1 to 2 dam per day through Friday. Precipitation chances should correspondingly decrease with shortwaves tracking further north on Thursday and Friday. On Thursday, the NAM nest shows only isolated showers/storms coming off the Palmer Divide in far western areas, then on Friday global models show only low probabilities along a surface trough in eastern portion of the area. Confidence not high for precipitation either day. Temperatures will increase through the period with the strengthening upper ridge, with lower 90s today, low to mid 90s on Thursday and mid to upper 90s on Friday. .LONG TERM...(Saturday through Wednesday) Issued at 257 AM MDT Wed Aug 12 2020 For the extended period, a stationary front is going to be draped over the CWA at 12Z Saturday while the mid level flow remains northwesterly. Main area of concern will be if any showers or storms will be able to form during this time frame do to diurnal heating and the placement of the front. Model differences still remain on the location of the heaviest amount of precipitation with the GFS having the main batch over southern Nebraska/ northern Kansas, while the EURO has it in SW Kansas. Leading into Sunday, the front moves to the south out of our area. Diurnally driven showers and thunderstorms are again possible during the afternoon and evening hours on Sunday mainly to the southern portions of the CWA where the better forcing will be based on positioning of the cold front. Monday and Tuesday another stationary front sets itself up over eastern Colorado, along with some hints at a surface low that may be able to produce some showers along the Kansas/Colorado border, confidence in this occurring as of right now is low due to timing and position of the surface low. Temperatures during the forecast period will remain warm on Saturday with highs in the 90s. Highs on Sunday will be a little cooler behind the cold front with temperatures in the mid 80s. The first few days of the work week will feature normal high temperatures in the mid to upper 80's. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1150 PM MDT Tue Aug 11 2020 Adverse aviation conditions associated with scattered thunderstorms are possible at both terminals early this morning (06-12Z Wed) -- with the relative best potential at the GLD terminal. Otherwise, expect VFR conditions to prevail late Wed morning through mid-late afternoon. Isolated thunderstorms are possible at both terminals late this afternoon and evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...TT AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 329 AM MDT Wed Aug 12 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130930- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 329 AM MDT Wed Aug 12 2020 /429 AM CDT Wed Aug 12 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few strong thunderstorms will be possible through the overnight hours capable of producing brief gusty winds up to 50 mph and pea sized hail. There is a marginal to slight risk for severe thunderstorms late this afternoon and tonight, Wednesday, August 12th, along and east of a line from Yuma, Colorado, to Scott City, Kansas. Large hail, damaging winds and localized flash flooding may accompany stronger storms. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
203 AM MDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND GST HALE 39.63N 102.12W
08/12/2020 M54 MPH YUMA CO MESONET
MESONET STATION TT563 SOUTH REPUBLICAN.
&&
TTSpecial Weather Statement National Weather Service Goodland KS 304 AM CDT Wed Aug 12 2020 KSZ001-120845- Cheyenne KS- 304 AM CDT Wed Aug 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 345 AM CDT... At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of St. Francis, moving east at 25 mph. Wind gusts of 54 mph have been measured with this storm. This storm will remain over mainly rural areas of southern Cheyenne County in northwestern Kansas. LAT...LON 3957 10193 3971 10195 3978 10155 3957 10153 TIME...MOT...LOC 0803Z 259DEG 20KT 3964 10184 Lundquist
Special Weather Statement
National Weather Service Goodland KS
231 AM MDT Wed Aug 12 2020
COZ090-120915-
Yuma County CO-
231 AM MDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
315 AM MDT...
At 231 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Holyoke, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wauneta.
This includes Highway 385 between mile markers 259 and 269.
LAT...LON 4044 10209 4037 10205 4033 10205 4026 10238
4043 10248 4044 10246
TIME...MOT...LOC 0831Z 245DEG 9KT 4038 10235
LundquistPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 AM MDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST SAINT FRANCIS 39.77N 101.80W
08/12/2020 M58 MPH CHEYENNE KS MESONET
MESONET SITE REPORTS A 58MPH WIND GUST.
&&
TTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 AM MDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL OAKLEY 39.13N 100.85W
08/11/2020 E2.50 INCH LOGAN KS PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM OAKLEY.
REPORT VIA FACEBOOK OF A FEW TENNIS BALL
SIZE HAILSTONES MIXED WITH NICKEL SIZE HAIL
TIME BASED ON RADAR.
&&
TTSpecial Weather Statement National Weather Service Goodland KS 616 AM CDT Wed Aug 12 2020 NEZ080-081-121215- Red Willow NE-Hitchcock NE- 616 AM CDT Wed Aug 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW AND NORTHEASTERN HITCHCOCK COUNTIES UNTIL 715 AM CDT... At 615 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles east of Palisade to 8 miles northeast of Herndon. Movement was east at 25 mph. Wind gusts up to 50 mph have been measured with these storms. Locations impacted include... McCook, Culbertson, Indianola, Bartley, Danbury and Lebanon. LAT...LON 4000 10019 4000 10076 4035 10103 4035 10020 TIME...MOT...LOC 1115Z 265DEG 21KT 4035 10094 4002 10069 Lundquist
The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 11:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916890.